MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Model Number G43777
Medical Device Problem Codes Off-Label Use (1494); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Problem statement: "this device became stuck inside of a navien guide cath.The inner diameter of the navien.Is.072 in / 1.8 mm.The cook device has an outer diameter of.066 in / 1.67 mm.The stent went in but would not come out.In attempting to remove the stent from the guide cath, it stretched the stent delivery system.The stent was not deployed in the patient.The procedure was successfully completed with another stent.The stent was deployed bench top after the procedure and the stent looked damaged." device evaluation: the ziv5-18-125-7-60 device involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a 0.018¿ diameter abbot wire guide.The device was flushed prior to use.The stent was not deployed in the patient, no portion of the stent remained in the patient, and the stent was deployed on the table outside of the patient anatomy.The procedure was completed with another device.The patient anatomy was tortuous, but not calcified.Pre-dilation was not conducted prior to stent deployment.The user confirmed that the handle was pulled towards the hub during the attempted deployment.The device was used in a dural venous sinus stenting procedure.The district manager stated that the complaint device was advanced through a navien guide catheter.The district manager felt that this was against the recommended use of the device.The device related to this occurrence underwent a laboratory evaluation on the (b)(6)2018.On evaluation of the returned device, it was noted that the device was returned without the red safety tab, and with the stent already deployed.There was no evidence of damage on the stent, and the stent was 6cm long.There was evidence of stretching and tactile damage on the flexor, in a region between 16 and 24 cm from the white connector cap.The flexor length was 125.6cm, which was within specification of 125cm +1.3cm -0.8cm.The distance between the pusher ring and the distal white tip was 7.2cm.The device was flushed through the hub without resistance, but was unable to be flushed through the side port.A 0.018¿ diameter wire guide was passed through the device without issue.The flexor diameter was 0.0655¿.Sustaining engineering reviewed the details of the laboratory evaluation, but had no further comment to make.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Possible causes for this occurrence could include the difficult patient anatomy, or the use of the device in a non-indicated location.The customer reported that the target location was in the sinus veins, and that the anatomy was tortuous.These factors could have created the damage on the flexor, and caused or contributed to the inability to deploy the stent.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.The following is stated in the product instruction for use: "the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries." document review: prior to distribution all zilver vascular (b)(4) devices are subject to visual inspection and functional checks to ensure device integrity as per fqc.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.Summary: there is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.The risk was determined to be no risk (category iii).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed with another device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This device became stuck inside of a navien guide cath.The inner diameter of the navien.Is 072 in / 1.8 mm.The cook device has an outer diameter of.066 in / 167 mm.The stent went in but would not come out.In attempting to remove the stent from the guide cath, it stretched the stent delivery system.The stent was not deployed in the patient.The procedure was successfully completed with another stent.The stent was deployed bench top after the procedure and the stent looked damaged.
 
Event or Problem Description
This follow up report is being submitted to update the investigation results.This device became stuck inside of a navien guide cath.The inner diameter of the navien.Is 072 in / 1.8 mm.The cook device has an outer diameter of.066 in / 167 mm.The stent went in but would not come out.In attempting to remove the stent from the guide cath, it stretched the stent delivery system.The stent was not deployed in the patient.The procedure was successfully completed with another stent.The stent was deployed bench top after the procedure and the stent looked damaged.
 
Additional Manufacturer Narrative
Pma: p050017/s002 and s003.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(6).Cook medical incorporated (cmi) (b)(4).Importer site establishment registration number: (b)(4).Problem statement: "this device became stuck inside of a navien guide cath.The inner diameter of the navien.Is.072 in / 1.8 mm.The cook device has an outer diameter of.066 in / 1.67 mm.The stent went in but would not come out.In attempting to remove the stent from the guide cath, it stretched the stent delivery system.The stent was not deployed in the patient.The procedure was successfully completed with another stent.The stent was deployed bench top after the procedure and the stent looked damaged." device evaluation: the ziv5-18-125-7-60 device involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a 0.018¿ diameter abbot wire guide.The device was flushed prior to use.The stent was not deployed in the patient, no portion of the stent remained in the patient, and the stent was deployed on the table outside of the patient anatomy.The procedure was completed with another device.The patient anatomy was tortuous, but not calcified.Pre-dilation was not conducted prior to stent deployment.The user confirmed that the handle was pulled towards the hub during the attempted deployment.The device was used in a dural venous sinus stenting procedure.The district manager stated that the complaint device was advanced through a navien guide catheter.The district manager felt that this was against the recommended use of the device.The device related to this occurrence underwent a laboratory evaluation on the 10th may 2018.On evaluation of the returned device, it was noted that the device was returned without the red safety tab, and with the stent already deployed.There was no evidence of damage on the stent, and the stent was 6cm long.There was evidence of stretching and tactile damage on the flexor, in a region between 16 and 24 cm from the white connector cap.The flexor length was 125.6cm, which was within specification of 125cm +1.3cm -0.8cm.The distance between the pusher ring and the distal white tip was 7.2cm, which was within specification.The device was flushed through the hub without resistance, but was unable to be flushed through the side port.A 0.018¿ diameter wire guide was passed through the device without issue.The flexor diameter was 0.0655¿, which was within specification of =0.070".Sustaining engineering reviewed the details of the laboratory evaluation, but had no further comment to make.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Possible causes for this occurrence could include the difficult patient anatomy, or the use of the device in a non-indicated location.The customer reported that the target location was in the sinus veins, and that the anatomy was tortuous.These factors could have created the damage on the flexor, and caused or contributed to the inability to deploy the stent.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.The following is stated in the product instruction for use:"the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries." document review: a review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.Summary: there is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.The risk was determined to be no risk (category iii).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed with another device.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
national technology park
limerick
MDR Report Key7576997
Report Number3001845648-2018-00257
Device Sequence Number16769542
Product Code NIO
UDI-Device Identifier10827002437774
UDI-Public(01)10827002437774(17)180831(10)C1144310
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Model NumberG43777
Device Catalogue NumberZIV5-18-125-7-60
Device Lot NumberC1144310
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/10/2018
Event Location Hospital
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer06/07/2018
Initial Report FDA Received Date06/07/2018
Supplement Report FDA Received Date07/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR